Alert archive / Michigan / Blizzard Warnings in 2011
Blizzard Warning 1, NWS Marquette, MI
NWS Marquette, MI issued this blizzard warning at Feb 18, 2011, 11:48 AM EST for Houghton County, Keweenaw County, Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2011, 11:48 AM EST (16:48 UTC)
- Expired
- Feb 18, 2011, 4:28 PM EST
- In force
- 5 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.8 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
911 WWUS43 KMQT 181648 WSWMQT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 1148 AM EST FRI FEB 18 2011 MIZ001-003-190300- /O.NEW.KMQT.BZ.W.0001.110218T1648Z-110219T0300Z/ KEWEENAW-NORTHERN HOUGHTON- INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK 1148 AM EST FRI FEB 18 2011 ...BLIZZARD WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. HAZARDOUS WEATHER... * WHITEOUT CONDITIONS WITH NEAR ZERO VISIBILITY ARE OCCURRING ACROSS THE KEWEENAW PENINSULA DUE TO STRONG WIND GUSTS OF 55 TO 65 MPH AND LAKE EFFECT SNOW. THE WORST VISIBILITIES SEEM TO BE NEAR THE LAKESHORE AND OVER THE SPINE OF THE KEWEENAW PENINSULA. * DUE TO THE NATURE OF LAKE EFFECT...THE VISIBILITIES WILL BE VARIABLE AT TIMES. HOWEVER...UNDER THE MOST INTENSE LAKE EFFECT BANDS THE VISIBILITY WILL BE NEAR ZERO. * SNOWFALL THROUGH THIS EVENING WILL BE IN THE 2 TO 6 INCH RANGE. HOWEVER...THE SIGNIFICANT HAZARD WILL BE THE EXTREME BLOWING SNOW AND ASSOCIATED WHITEOUT CONDITIONS. IMPACTS... * NEAR ZERO VISIBILITY DUE TO WHITEOUT CONDITIONS WILL OCCUR THROUGH THE AFTERNOON HOURS. * THE STRONG WINDS COMBINED WITH WHITE OUT CONDITIONS AND WIND CHILL READINGS BELOW ZERO WILL CREATE DANGEROUS CONDITIONS OUTSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. * FOR ADDITIONAL INFORMATION OR TO REPORT BLIZZARD CONDITIONS TO THE NWS MARQUETTE...VISIT WWW.WEATHER.GOV/MQT && $$
1 follow-up statement
246 WWUS43 KMQT 182128 WSWMQT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 428 PM EST FRI FEB 18 2011 ...LAKE EFFECT SNOW AND BLOWING SNOW TONIGHT...THEN POTENTIALLY HEAVY SNOW FOR FAR SOUTHERN UPPER MICHIGAN SUNDAY INTO SUNDAY NIGHT... .DEEP LOW PRESSURE OVER NORTHERN ONTARIO HAS ALLOWED FOR STRONG WINDS AND LAKE EFFECT SNOW TO DEVELOP ACROSS THE AREA. THE STRONG WINDS COMBINED WITH LAKE EFFECT SNOW SHOWERS WILL CAUSE SOME BLOWING SNOW AND REDUCED VISIBILITIES...ESPECIALLY EAST OF MUNISING. ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP OVER THE PLAINS SATURDAY NIGHT AND MOVE EAST ON SUNDAY. DEPENDING ON THE EXACT TRACK OF THE LOW...HEAVY SNOW MAY SPREAD INTO SOUTH CENTRAL UPPER MICHIGAN SUNDAY AND CONTINUE INTO SUNDAY NIGHT. MODERATE TO HEAVY SNOW ACCUMULATIONS ARE POSSIBLE BEFORE ENDING MONDAY MORNING. MIZ001-003-182230- /O.CAN.KMQT.BZ.W.0001.000000T0000Z-110219T0300Z/ KEWEENAW-NORTHERN HOUGHTON- INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK 428 PM EST FRI FEB 18 2011 ...BLIZZARD WARNING IS CANCELLED... HAZARDOUS WEATHER... * THE LAKE EFFECT SNOW THAT CAUSED THE BLIZZARD CONDITIONS TODAY ACROSS THE KEWEENAW HAS DIMINISHED. HOWEVER...LOCALIZED NEAR WHITEOUT CONDITIONS ARE STILL POSSIBLE THROUGH THE EVENING HOURS BEFORE THE LAKE EFFECT SNOW ENDS OVERNIGHT. * HIGH WIND GUSTS OF 45 TO 60 MPH ARE STILL LIKELY THIS EVENING...AND A HIGH WIND WARNING REMAINS IN EFFECT. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS MARQUETTE OR VISIT WWW.WEATHER.GOV/MQT FOR MORE INFORMATION. && $$ MIZ006-007-085-190530- /O.NEW.KMQT.LE.Y.0013.110218T2128Z-110219T0900Z/ ALGER-LUCE-NORTHERN SCHOOLCRAFT- INCLUDING THE CITIES OF...GRAND MARAIS...MUNISING...NEWBERRY... SENEY 428 PM EST FRI FEB 18 2011 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A LAKE EFFECT SNOW ADVISORY FOR LAKE EFFECT SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 4 AM EST SATURDAY. HAZARDOUS WEATHER... * STRONG WINDS GUSTING TO 50 TO 60 MPH COMBINED WITH LAKE EFFECT SNOW WILL CREATE CONSIDERABLE BLOWING SNOW WITH VISIBILITIES OF AROUND ONE-QUARTER OF A MILE AT TIMES. * EXPECT SNOW ACCUMULATIONS TONIGHT OF 2 TO 5 INCHES...WITH THE HEAVIEST EAST OF MUNISING AND NORTH OF M-28. IMPACTS... * LOCALIZED WHITEOUT CONDITIONS DUE TO BLOWING SNOW UNDER THE HEAVIEST SNOW BANDS ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A LAKE EFFECT SNOW ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING LAKE EFFECT SNOW AND BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN AREAS...AND BE PREPARED FOR RAPID CHANGES IN VISIBILITY. * FOR ADDITIONAL INFORMATION OR TO SUBMIT SNOWFALL REPORTS TO THE NWS MARQUETTE...VISIT WWW.WEATHER.GOV/MQT && $$ MIZ012-190530- /O.NEW.KMQT.WS.A.0002.110220T1200Z-110221T1200Z/ MENOMINEE- INCLUDING THE CITY OF...MENOMINEE 328 PM CST FRI FEB 18 2011 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT. HAZARDOUS WEATHER... * SNOW WILL DEVELOP SUNDAY MORNING AND MAY BECOME HEAVY AT TIMES SUNDAY AFTERNOON AND EVENING. THE SNOW WILL DIMINISH LATE SUNDAY NIGHT. * SNOW ACCUMULATIONS OF 6 TO 10 INCHES ARE POSSIBLE. * NORTHEAST WINDS GUSTING TO 25 TO 35 MPH WILL CREATE AREAS OF BLOWING SNOW...ESPECIALLY IN OPEN AREAS NEAR THE BAY. IMPACTS... * ROADS WILL BECOME SNOW COVERED SUNDAY...RESULTING IN DIFFICULT TRAVEL CONDITIONS SUNDAY AFTERNOON AND EVENING. * FALLING SNOW AND BLOWING SNOW WILL SHARPLY REDUCE VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MRD/ROLFSON
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this blizzard warning went out at Feb 18, 10:35 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 18, 10:35 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1035 AM EST FRI FEB 18 2011
.UPDATE...
IMPRESSIVE WIND SPEEDS ACROSS THE KEWEENAW PENINSULA THIS
MORNING...WITH CMX REPORTING A PEAK WIND OF 68 MPH AT 838 AM THIS
MORNING. AN INCREDIBLE 81 MPH PEAK WIND REPORTED AT STANNARD ROCK AT
930AM THIS MORNING. DECIDED TO EXPAND THE HIGH WIND WARNING TO
ONTONAGON COUNTY WITH THE WEATHER SITE REPORTING STEADY 40+ MPH
WINDS THROUGH THE MORNING...ALTHOUGH THE STRONGEST WINDS ARE LIKELY
CONFINED TO THE SHORELINE NE OF ONTONAGON.
OVERALL...THE GOING FORECAST WAS IN REALLY GOOD SHAPE SO ONLY MINOR
CHANGES WERE NEEDED. DO NOT REALLY EXPECT MUCH IMPROVEMENT OF THE
WINDS UNTIL TONIGHT AS STRONG PRESSSURE RISES CONTINUE THROUGH THE
DAY AS WELL AS ANOTHER SURGE OF COLD ADVECTION ALOFT ASSOCIATED WITH
THE 850MB TROUGH AXIS. THEREFORE...AM THINKING THAT ALTHOUGH THE
WIND GUSTS WILL LIKELY SUBSIDE SOME THIS AFTERNOON ACROSS THE
KEWEENAW...THE FACT REMAINS THAT THIS WIND EVENT WILL MOST LIKELY BE
A FAIRLY LONG LIVED EVENT...WITH STRONG WINDS EXTENDING WELL INTO
THE NIGHT FOR LUCE/ALGER COUNTIES.
LOOKS LIKE TEMPS WILL BE STEADY OR SLOWLY FALL TODAY WITH THE STRONG
COLD ADVECTION. PLACES THAT HAVE SEEN SUNSHINE THIS MORNING ARE A
LITTLE WARMER THAN FORECAST AND WILL NEED TO BE ADJUSTED.
OTHERWISE...EXPECT TEMPS TO FALL INTO THE TEENS WEST AND LOW-MID 20S
EAST BY EVENING.
&&
PREV DISCUSSION...ISSUED AT 631 AM EST FRI FEB 18 2011...
.SYNOPSIS...
00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW WSW FLOW ALF OVER
MUCH OF THE CONUS BTWN MEAN UPR RDG OVER THE SE AND GENERAL TROFFING
OVER THE W. A PAIR OF SHRTWVS EMBEDDED WITHIN THIS FLOW ARE NEARBY.
THE FIRST IS E OF THE FA. ALTHOUGH OVERALL DRYNESS OF THE MID LVLS
OF AIRMASS IN PLACE PER 00Z APX/GRB RAOBS LIMITED THE ACCOMPANYING
PCPN OVER THE FA TO MAINLY SOME -DZ...A FEW LTG STRIKES WERE NOTED
OVER NE LK SUP ARND 03Z FRI WITH STEEP LAPSE RATES ABV UNSEASONABLY
WARM LLVL AIRMASS THAT HAS DOMINATED THE LAST COUPLE OF DAYS. IN
FACT... THE 00Z H7 TEMP AT GRB WAS AN IMPRESSIVE +2C...WITH HIEST
TEMP ARND 12C AT H83. PLENTY OF LLVL MSTR LINGERING UNDER THE SHARP
INVRN HAS LED TO AREAS OF FOG ACRS THE FA OVER MELTING SN PACK. NEXT
SHRTWV OF INTEREST IS LIFTING ENEWD INTO MN...WITH 12HR H5 FALLS IN
EXCESS OF 100M. ACCOMPANYING SFC/H85 LO IS IN ONTARIO JUST N OF
INL...AND ATTENDANT COLD FNT HAS SURGED INTO WRN UPR MI AS OF 04Z.
BUT THERE IS A COMPLETE LACK OF PCPN ALG THIS FNT WITH SHARP DRY
SLOTTING AS SHOWN ON THE 00Z MPX/INL RAOBS. STRONG NW FLOW...WITH
H85-7 WNW WINDS AOA 50KTS IN THE NRN PLAINS...IS DRIVING MUCH COLDER
AIR EWD INTO MN. AS OF 04Z...THE SFC TEMPS IN NW MN HAVE FALLEN INTO
THE 5-10F RANGE. THIS SHARP CAD HAS ENHANCED THE MIXING OF THE
STRONGER WINDS ALF TO THE SFC...WITH WIND GUSTS NEAR 40KTS AT
SEVERAL LOCATIONS. THE STRONG ISALLOBARIC WIND COMPONENT IN ADVANCE
OF CENTER OF GREATEST PRES RISES AOA 5MB/3HRS IN ERN NDAKOTA ON THE
SRN FLANK OF SFC LO IS ALSO IN LINE WITH THE GRADIENT W FLOW AND
PROVIDING ADDITIONAL ENHANCEMENT. WIND GUST REACHED 53 MPH AT DLH AT
05Z.
&&
.DISCUSSION...
MAIN FCST CONCERNS INTO SAT ARE RELATED TO WINDS/GOING HEADLINES AS
WELL AS POTENTIAL FOR LES. FOCUS FOR LATER IN THE FCST TURNS TO SN
CHCS LATER IN THE WEEKEND ASSOCIATED WITH NEXT SFC LO EMERGING FM
THE DESERT SW.
TDAY...AS SHRTWV NOW NW OF THE FA SLIDES ACRS ONTARIO...SFC LO IS
FCST TO LIFT NE TO NEAR JAMES BAY BY 00Z SAT. STRONG NW SFC FLOW IS
PROGGED OVER THE FA BTWN THE DEPARTING LO AND SFC HI PRES NOSING
INTO THE NRN PLAINS. STRONG CAD WITH H85 TEMPS FALLING TO ARND -20C
OVER THE KEWEENAW BY 00Z SAT WL STEEPEN SFC-H85 LAPSE RATES AND
ENHANCE MIXING OF H925-85 WINDS UP TO 50-60KTS TO THE SFC. ALTHOUGH
SHARPEST PRES RISE CENTER IS FCST TO LIFT MORE NE INTO ONTARIO
CLOSER TO THE LO TRACK...STILL FAVORABLE ISALLOBARIC WIND COMPONENT
WL ENHANCE THE TOTAL WIND. GOING WIND HEADLINES APPEAR ON TRACK WITH
HI WIND WRNGS IN THE EXPOSED KEWEENAW AND ALGER/LUCE COUNTIES.
QUESTION IS WHETHER TO EXTEND WIND ADVY TO THE MORE SHELTERED
SCNTRL. GUIDANCE DOES INDICATE THE STRONGEST CAD WL PASS TO THE N OF
MNM...AND THERE IS A FAIRLY SHARP GRADIENT OF WIND GUSTS UPSTREAM
BTWN CNTRL MN AND IOWA. SINCE THE 05Z WIND GUST WAS SO HI AT DLH AND
THE GFS/LOCAL WRF-ARW BUFKIT PROFILES FOR MNM AND ESC INDICATE WIND
GUSTS TO 40-45 KTS ARE LIKELY THERE...OPTED TO EXTEND ADVY TO THE
ENTIRE CWA. AS FOR LES...THE DEEPEST BACKWASH MSTR IS PROGGED TO
LIFT MORE NE THRU ONTARIO AND NOT IMPACT THE FA. ALTHOUGH THE
AIRMASS WL BECOME SUFFICIENTLY COLD TO SUPPORT LES IN THE WNW WIND
SN BELTS OVER THE KEWEENAW THIS MRNG AND THEN E OF MUNISING IN THE
AFTN...THE STRONG WINDS WL FRAGMENT THE SN FLAKES...LOWERING
SN/WATER RATIOS...AND DISRUPT SN BAND ORGANIZATION. SLOWLY VEERING
LLVL FLOW WL ALSO LIMIT RESIDENCE TIME OF THE SN BANDS. ALTHOUGH THE
SMALLER FLAKES WL MORE EFFICIENTLY REDUCE VSBY...OPTED TO AVOID LES/
BLSN HEADLINES AND FOCUS ON THE GREATER HI WIND HAZARD IN THE
WARNING AREAS OF THE KEWEENAW/ALGER/LUCE. OTRW...CONSIDERING THE
STRONG CAD AND CORRELATION BTWN OBSVD SFC TEMPS/H85 TEMPS
UPSTREAM...TENDED TO LOWER SFC TEMPS FASTER THAN PREVIOUS FCST MORE
IN LINE WITH THE LOCAL WRF-ARW PROGS.
TNGT...HI PRES IN THE NRN PLAINS WL BE MOVING EWD UNDER FAIRLY SHARP
H5 RISES UP TO 120M IN THE WAKE OF DEPARTING SHRTWV. WITH RELAXING
PRES GRADIENT W-E...EXPECT THE STRONG WINDS TO DIMINISH AS WELL...
LAST OVER THE E. LES WL ALSO DIMINISH W-E AS NAM/GFS FCST SDNGS SHOW
INVRN BASE LOWERING STEADILY TOWARD 2K FT AT CMX AFT 06Z. LES WL BE
MORE PERSISTENT OVER THE E...BUT STRONG AND STEADILY VEERING WINDS
TO MORE NW WL LIMIT RESIDENCE TIME/SN TO WATER RATIOS. BUT WITH
LONGER FETCH ACRS LK SUP AND FCST SDNGS SHOWING SHARPEST OMEGA
WITHIN THE FAVORABLY PLACED DGZ BTWN 2-4K FT...SN ACCUMS MAY APRCH
ADVY LVL IN THIS AREA WHERE LLVL CYC FLOW/SHARPER CNVGC LINGERS
LONGEST.
SFC HI PRES RDG IS FCST TO BLD OVER THE UPR GRT LKS ON SAT...WITH
RDG AXIS EXTENDING FM CENTER OVER NW ONTARIO INTO CNTRL UPR MI LATER
IN THE DAY. GFS SHOWS A STRIPE OF PCPN DVLPG OVER THE WRN CWA LATE
IN THE DAY UNDER SHARPER H85-7 FGEN/ISENTROPIC ASCENT ON THE 285K
SFC WHERE RETURN SLY FLOW SETS UP. NAM SHOWS AN AREA OF HIER MID LVL
RH IN THIS AREA BUT NO PCPN...AS THAT MODEL HOLDS THE SHARPER FGEN
TO THE W. SHIFTED GOING POPS INTO THIS AREA OVER THE FAR W TO
REFLECT THIS CONSENSUS OF AT LEAST HIER MID LVL RH. BUT WENT ONLY
SCHC ON THE POPS WITH AREA UNDER UPR CNVGC IN RIGHT EXIT OF H3 JET
MAX IN SCNTRL CAN AND LLVL DRY AIR HOLDING FIRM.
SAT NGT...AS SFC RDG AXIS SHIFTS GRDLY TO THE E...LARGER SCALE WAD
IS FCST TO DVLP OVER THE UPR GRT WITH ISENTROPIC ASCENT BEST SHOWN
ON THE 285-290K SFCS. WITH LLVL ESE FLOW ON THE SW FLANK OF
DEPARTING HI PRES RDG...EXPECT THE NEAR SFC DRY AIR TO BE MOST
TENACIOUS OVER THE SE FA. SO KEPT POPS OUT OF THIS AREA. BUT DID
BUMP POPS UP A BIT HIER OVER THE NW CWA AFT 06Z WHEN UPR JET
CROSSING SRN CAN MOVES INTO ONTARIO AND PLACES THAT AREA UNDER THE
RRQ QUADRANT...WITH SOME UPR DVGC FCST NEAR PERSISTENT AXIS OF HIER
H85-7 FGEN. TENDED TO RAISE GOING MIN TEMPS TOWARD CONSENSUS TEMPS
FCST WITH THICKENING CLD COVER.
FOR SUN...MODEL FLIP FLOPS CONT...WITH 00Z GFS NOW TRENDING A BIT
FARTHER S WITH LO TRACK ACCOMPANYING SHRTWV LIFTING NEWD FM THE
DESERT SW. ON THE OTHER HAND...THE 00Z NAM/ECMWF ARE FARTHER N. IN
FACT...THE 00Z ECMWF SHOWS ALMOST 0.75 INCH QPF OVER THE SCNTRL
18Z-24Z SUN IN AREA WHERE GUIDANCE HINTS THERE MAY BE ENHANCED UPR
DVGC IN LEFT EXIT OF JET MAX TRACKING INTO THE LOWER LKS AND RRQ OF
JET IN SE CAN. CONSIDERING NCEP PREFERENCE FOR A BLEND OF THE 00Z
GFS/00Z ECMWF...WHICH BOTH SHOW HEAVIER PCPN OVER THE SCNTRL...
OPTED TO BUMP POPS UP A BIT IN THAT AREA TO HI LIKELY/CATEGORICAL.
WITH FGEN ON THE NRN FLANK OF LO CROSSING TO THE S AND STRENGTHENING
NE FLOW...TENDED TO GO TOWARD THE LO END OF GUIDANCE FOR MAX TEMPS.
DRY AIR FEEDING IN FM HI PRES OVER ONTARIO AND FARTHER N OF SFC LO
TRACK THRU THE LOWER GRT LKS WL TEND TO LIMIT QPF OVER THE NRN TIER
ON SUN NGT INTO MON...BUT SOME LK MOISTENING JUSTIFIED MAINTAINING
HIER POPS IN THE UPSLOPE AREAS OVER THE NRN TIER. STEADY SN SHOULD
CONT OVER THE SCNTRL...ESPECIALLY IF THE SOMEWHAT FARTHER N ECMWF
VERIFIES AND SHARPER FGEN IS OVER THAT AREA. AT LEAST THE SRN TIER
OF THE CWA WL LIKELY REQUIRE SOME SN HEADLINES FOR THIS EVENT. SINCE
THE SN WL NOT START UNTIL LATE IN THE 5TH PERIOD...WL HANDLE WITH
SPS FOR NOW AND LEAVE POTENTIAL WATCH ISSUANCE FOR LATER SHIFTS.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
EXPECT MVFR CIGS TO PREVAIL AT BOTH TAF SITES THROUGH THE PERIOD AS
A DRIER AND MORE TURBULENT AIRMASS TAKES HOLD OVER THE REGION. MUCH
COLDER AIR FLOODING THE AREA IN THE WAKE OF A STRONG COLD FRONT WILL
RESULT IN STRONG GUSTY WRLY WINDS AT BOTH TAF SITES. WINDS WILL
LIKELY GUST OVER 40 KT AT KSAW AND COULD GUST AS HIGH AS 50 KT AT
KCMX IN FAVORABLE WRLY FLOW ON FRIDAY. THE WESTERLY FLOW OF COLD AIR
OFF LAKE SUPERIOR WILL ALSO LIKELY GENERATE LAKE EFFECT SNOW SHOWERS
AT KCMX. THE SNOW COMBINED WITH BLOWING FROM THE STRONG WINDS SHOULD
LOWER VSBYS DOWN TO AT LEAST IFR DURING THE DAY ON FRIDAY AT KCMX...
AND THEN AS WINDS VEER MORE TO NORTHWEST FRI EVENING EXPECT VSBYS TO
IMPROVE TO MVFR. GIVEN WRLY FLOW...WOULD NOT EXPECT MORE THAN A FEW
FLURRIES AT KSAW WITH NO RESTRICTION TO VISIBILITY.
&&
.MARINE /FOR 4AM LAKE SUPERIOR FORECAST ISSUANCE/...
A STRONG LOW PRESSURE SYSTEM JUST NORTH OF LAKE SUPERIOR WILL MOVE
TO JAMES BAY TODAY. COLD AIR WRAPPING AROUND THE LOW WILL LEAD TO
STORM FORCE WINDS TO 50 KNOTS ACROSS MUCH OF LAKE SUPERIOR TODAY. A
HIGH PRESSURE RIDGE PUSHING EAST FROM THE NORTHERN PLAINS TONIGHT
WILL DIMINISH THE WINDS FROM WEST TO EAST TONIGHT INTO SATURDAY.
HEAVY FREEZING SPRAY WILL ALSO OCCUR ACROSS LAKE SUPERIOR TODAY
THROUGH SATURDAY MORNING. A LOW PRESSURE SYSTEM MOVING OUT OF THE
CENTRAL PLAINS ON SATURDAY NIGHT AND INTO THE LOWER GREAT LAKES ON
SUNDAY...WILL BRING THE POTENTIAL FOR NORTHEAST GALES TO 35 KNOTS ON
SUNDAY NIGHT. HIGH PRESSURE WILL ONCE AGAIN MOVE OVER THE AREA BY
MONDAY NIGHT...REDUCING WINDS TO LESS THAN 20 KNOTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR MIZ001>003.
WIND ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR
MIZ009>014-084.
WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR MIZ004-005.
WIND ADVISORY UNTIL 4 AM EST SATURDAY FOR MIZ085.
HIGH WIND WARNING UNTIL 4 AM EST SATURDAY FOR MIZ006-007.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST SATURDAY FOR
LSZ264>267.
STORM WARNING UNTIL 1 AM EST SATURDAY FOR LSZ266-267.
HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST /6 AM CST/ SATURDAY
FOR LSZ162-263.
GALE WARNING UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR LSZ162.
STORM WARNING UNTIL 7 PM EST THIS EVENING FOR LSZ264.
STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR LSZ263.
STORM WARNING UNTIL 10 PM EST THIS EVENING FOR LSZ265.
LAKE MICHIGAN...
NONE.
&&
UPDATE...MRD
DISCUSSION/SYNOPSIS...KC
MARINE...SRF
AVIATION...VOSSHazardous weather outlook, Feb 18, 4:58 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 458 AM EST FRI FEB 18 2011 LSZ162-240>251-263>267-191200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 458 AM EST FRI FEB 18 2011 /358 AM CST FRI FEB 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT EXPECT WEST TO NORTHWEST GALE FORCE WINDS TO 45 KNOTS TO STORM FORCE WINDS TO 55 KNOTS ACROSS ALL OF LAKE SUPERIOR INTO TONIGHT. THE STRONGEST WINDS WILL GRADUALLY DIMINISH TONIGHT WEST TO EAST. HEAVY FREEZING SPRAY IS ALSO FORECAST TODAY AND TONIGHT. SEE THE LATEST MARINE WEATHER STATEMENT AND LAKE SUPERIOR FORECAST FOR COMPLETE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT NORTHWEST GALES TO 35 TO 40 KNOTS AND HEAVY FREEZING SPRAY ACROSS EASTERN LAKE SUPERIOR SATURDAY MORNING. SEE THE LATEST MARINE WEATHER STATEMENT AND LAKE SUPERIOR FORECAST FOR COMPLETE DETAILS. NORTHEAST GALES TO 35 TO 40 KNOTS ARE POSSIBLE LATE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT ACROSS MUCH OF LAKE SUPERIOR. SEE THE LATEST LAKE SUPERIOR FORECAST FOR COMPLETE DETAILS. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MIZ001>007-009>014-084-085-191200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 458 AM EST FRI FEB 18 2011 /358 AM CST FRI FEB 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PLAN ON WEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 50 MPH TODAY INTO TONIGHT OVER MOST OF WEST AND CENTRAL UPPER MICHIGAN. GUSTS TO 60 MPH ARE FORECAST OVER THE KEWEENAW PENINSULA AND NEAR LAKE SUPERIOR EAST OF MUNISING. SEE THE LATEST HIGH WIND WARNINGS AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SIGNIFICANT HEAVY SNOWFALL IS POSSIBLE SUNDAY AND SUNDAY NIGHT AS A STORM SYSTEM APPROACHES FROM THE SOUTHWESTERN U.S. THE HEAVIEST SNOW IS MOST LIKELY OVER SOUTHERN UPPER MICHIGAN. SEE THE LATEST SPECIAL WEATHER STATEMENT FOR COMPLETE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ANY WIND DAMAGE OR HIGH WIND GUSTS WOULD BE GREATLY APPRECIATED. LMZ221-248-250-191200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 458 AM EST FRI FEB 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT EXPECT WEST GALES TO 40 KNOTS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KC
In the hours before
Local storm report, Feb 18, 7:44 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
744 AM EST FRI FEB 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM NON-TSTM WND GST FREDA 47.13N 88.82W
02/18/2011 M65 MPH HOUGHTON MI TRAINED SPOTTER
RECORDED AT 6 AM FROM THE WEST. SUSTAINED WINDS BETWEEN
46 AND 52MPH AT TIME OF OBSERVATION.
&&
JMWIXLocal storm report, Feb 18, 11:12 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1112 AM EST FRI FEB 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM NON-TSTM WND GST HOUGHTON 47.11N 88.56W
02/18/2011 M68 MPH HOUGHTON MI ASOS
&&
JMWIXLocal storm report, Feb 18, 11:19 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 AM EST FRI FEB 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM NON-TSTM WND GST COPPER HARBOR 47.47N 87.89W
02/18/2011 M60.00 MPH KEWEENAW MI ASOS
SUSTAINED WINDS OF 41 MPH AT TIME OF OBSERVATION.
&&
JMWIXLocal storm report, Feb 18, 11:28 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1128 AM EST FRI FEB 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM NON-TSTM WND GST ONTONAGON 46.87N 89.31W
02/18/2011 M56 MPH ONTONAGON MI OFFICIAL NWS OBS
SUSTAINED WINDS OF 43 MPH.
&&
JMWIXThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 4:28 PM EST | Lake Effect Snow Advisory | MQT | Alger, Luce, Schoolcraft | 15 hr |
| Feb 18, 4:28 PM EST | Winter Storm Watch | MQT | Menominee | 24 hr |
Nearby
Blizzard Warnings in Michigan, 2011Every blizzard warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.